Illinois, 2019

Tornado and Damaging Wind in Illinois, June 23, 2019

June 23, 2019 · NWS PAH · 2 events in 2 counties and zones

A line of severe thunderstorms entered southeast Missouri about mid-afternoon and tracked east across western Kentucky and far southern Illinois late in the afternoon and early in the evening. In far southern Illinois, an EF-1 tornado was associated with this line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of severe thunderstorms entered southeast Missouri about mid-afternoon and tracked east across western Kentucky and far southern Illinois late in the afternoon and early in the evening. In far southern Illinois, an EF-1 tornado was associated with this line. The storms occurred under a rather strong southwest wind flow ahead of a weak cold front over far western Missouri. A 500 mb shortwave trough over the western high Plains provided some additional support for the storms. The air mass was strongly unstable, with surface capes over 3000 j/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 2:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 23, 2:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
347 PM CDT Sun Jun 23 2019

.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM CDT Sun Jun 23 2019

Southwesterly flow aloft, combined with a deep moist low level
flow, will continue to enable shower and tstm development this
afternoon, and again overnight. A perturbation in the flow aloft
will tend to support a line of deep moist convection moving
eastward through southeastern MO. This line is forecast to hold
together and move all the way across western KY and southernmost
IL this afternoon and early evening. This is where the best
instability currently is. Some severe weather is possible with
the line into the early evening. Scattered showers and tstms may
still develop ahead of the line.

The PAH forecast area will be between disturbances aloft for the
rest of the evening while the lower troposphere stabilizes. This
will be conducive to a lull in the pcpn. However, there may be a
return of activity after midnight with the arrival of another
shortwave/disturbance aloft, lingering into the daylight hours
Mon. The intensity of storms should stay below severe levels for
most of the region as coverage gradually lessens from the west.
However, there is a small possibility of severe weather occurrence
in the far eastern tier of counties in the afternoon.

Starting Mon night, we will be under drier surface high pressure
conditions, and quasi-zonal flow aloft. Other than a small chance
of measurable rainfall near the AR/TN state lines due to a
southern stream disturbance, a welcome dry period is forecast.

.LONG TERM...(Wednesday through Sunday)
Issued at 255 PM CDT Sun Jun 23 2019

In general, high pressure at the surface will combine rising
mid/upper level heights to provide a primarily rain-free period and
seasonably warm/humid air across the region. Only caveat is the
possibility of a weak mid-level low pressure system getting cut off
underneath the main westerlies up to the north. This could offer a
bit higher chance of seeing some mainly diurnally driven convection
during the latter half of the week. For now through, will play
things mainly rain-free for most of the long term, with average POPs
at or below 20 percent.

&&

.AVIATION...
Issued at 134 PM CDT Sun Jun 23 2019

Outside of tstm activity, a southerly to southwesterly low level
flow, generally sustained AOB 12 knots, will continue through the 24
hour TAF period. VFR conditions are forecast outside of shower and
tstm activity, with the possible exception of some MVFR cigs Mon
morning. Best guess is for lines of activity and other scattered
activity to be concentrated in the Pennyrile region of KY and
southeastern MO early this afternoon. As the afternoon goes on, it
appears the western storms will probably make it all the way across
mainly southern parts of the region, including southernmost IL and
western KY. Brief IFR conditions are likely with this activity,
mainly due to reductions in vsby. Gusty winds are also likely with
convection. Shower and tstm activity should wane significantly by
early evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Jun 23, 12:37 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
137 PM CDT Sun Jun 23 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
137 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The potential exists for multiple rounds of strong to
severe thunderstorms to move east across our region through the
afternoon and early evning. The main hazards will be damaging winds
and large hail. Torrential rainfall is also likely, which could pose
some localized flash flooding. The tornado riask is low, but not
zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will decrease in coverage on Monday. There is a
slight chance of thunderstorms from mid week on into the weekend.
Thunderstorms during the workweek are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today and tonight.

York/08

In the hours before

Local storm report, Jun 23, 2:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     4 SW CAPE GIRARDEAU     37.27N 89.60W
06/23/2019  E0 MPH           CAPE GIRARDEAU     MO   TRAINED SPOTTER

            60 MPH WINDS REPORTED AT EXIT 93 ON INTERSTATE 55
            NORTHBOUND.

&&

CHRISTIW
Local storm report, Jun 23, 3:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     CHARLESTON              36.92N 89.34W
06/23/2019                   MISSISSIPPI        MO   PUBLIC

            MPING REPORT OF ONE INCH LIMBS DOWN BETWEEN CHARLESTON
            AND WYATT.

&&

CHRISTIW
Local storm report, Jun 23, 3:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     TSTM WND DMG     1 N PETERSBURG          38.50N 87.28W
06/23/2019                   PIKE               IN   LAW ENFORCEMENT

            DELAYED REPORT. NUMEROUS TREES AND POWER
            LINES DOWN NORTH OF PETERSBURG AND IN
            WINSLOW.

&&

KES
Special weather statement, Jun 23, 3:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
428 PM CDT Sun Jun 23 2019

ILZ087-089-090-093-094-KYZ001>009-232215-
Massac IL-Gallatin IL-Pope IL-Johnson IL-Pulaski IL-Carlisle KY-
Calloway KY-McCracken KY-Marshall KY-Ballard KY-Graves KY-Fulton KY-
Hickman KY-Livingston KY-
428 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI...POPE...
JOHNSON...MASSAC...SOUTH CENTRAL GALLATIN...MARSHALL...MCCRACKEN...
EASTERN BALLARD...SOUTHEASTERN FULTON...CALLOWAY...LIVINGSTON...
HICKMAN...CARLISLE AND GRAVES COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goreville to near Cayce. Movement was east
at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Paducah, Murray, Mayfield, Metropolis, Benton, Calvert City, Fulton,
Vienna, Clinton, La Center, Bardwell, Lone Oak, Reidland, Brookport,
Salem, Golconda, Karnak, Cayce, Burna and Ledbetter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Kentucky Lake and Lake Barkley, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Illinois...and western and northwestern Kentucky.

LAT...LON 3650 8907 3757 8897 3761 8814 3758 8813
      3757 8813 3760 8818 3760 8834 3759 8841
      3743 8841 3739 8831 3722 8820 3715 8819
      3708 8823 3700 8821 3698 8824 3693 8819
      3669 8807 3654 8803 3650 8805
TIME...MOT...LOC 2128Z 272DEG 37KT 3750 8890 3652 8900

DWS
Local storm report, Jun 23, 3:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
06/23/2019  E55.00 MPH       CARLISLE           KY   PUBLIC

&&

CHRISTIW
Local storm report, Jun 23, 3:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     4 W PADUCAH             37.07N 88.71W
06/23/2019  M62 MPH          MCCRACKEN          KY   TRAINED SPOTTER

&&

CHRISTIW

The radar

The Paducah radar (KPAH), 21 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Massac

When
June 23, 4:00 PM CST
Where
Massac County, Unionville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.120, -88.550

A large portion of a tree was snapped off near Unionville.

Tornado, Pope

When
June 23, 4:10 PM CST to 4:15 PM CST
Where
Pope County, 2.99 mi ENE of Waltersburg to 2.05 mi SSW of Gowansville
Rating
EF1
Path length
2.8 mi
Path width
120 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.402, -88.523

A tornado occurred in the Shawnee National Forest north-northwest of Golconda. The tornado began along Clark Road and tracked northeast, ending northeast of the Highway 146/Buschwack Road junction. Dozens of trees were uprooted or snapped. A home lost some shingles, and a small shed lost part of its roof. Peak winds were estimated near 95 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826695, 826696.